Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 283, NWS Dodge City, KS

August 10, 2017Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 9:34 AM MDT for Hamilton County, Stanton County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 9:34 AM MDT (15:34 UTC)
Expired
Aug 10, 2017, 10:15 AM MDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Stanton County, KS

What was reported inside it

TimeReportWhereRemark
Aug 10, 9:45 AM MDTTSTM WND DMG1 S Johnson City, KS18-20 POWER POLES KNOCKED DOWN.
Aug 10, 9:45 AM MDTTSTM WND DMG2 Sse Johnson City, KS18-20 POWER POLES KNOCKED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KDDC 101534
SVRDDC
KSC075-187-101615-
/O.NEW.KDDC.SV.W.0283.170810T1534Z-170810T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1034 AM CDT THU AUG 10 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  South central Hamilton County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 1115 AM CDT/1015 AM MDT/

* At 1034 AM CDT/934 AM MDT/, a severe thunderstorm was located 8
  miles north of Manter, or 10 miles northwest of Johnson City,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Johnson City and Manter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 10203 3775 10198 3773 10157 3744 10169
TIME...MOT...LOC 1534Z 283DEG 20KT 3765 10192 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
3 follow-up statements
395 
WWUS53 KDDC 101548
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1048 AM CDT THU AUG 10 2017

KSC075-101557-
/O.CAN.KDDC.SV.W.0283.000000T0000Z-170810T1615Z/
Hamilton KS-
1048 AM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HAMILTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3774 10193 3773 10157 3744 10169 3756 10198
TIME...MOT...LOC 1547Z 283DEG 20KT 3763 10183 

$$

KSC187-101615-
/O.CON.KDDC.SV.W.0283.000000T0000Z-170810T1615Z/
Stanton KS-
1048 AM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR STANTON COUNTY...

At 1047 AM CDT, a severe thunderstorm was located 6 miles northwest
of Johnson City, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Johnson City and Manter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10193 3773 10157 3744 10169 3756 10198
TIME...MOT...LOC 1547Z 283DEG 20KT 3763 10183 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
257 
WWUS53 KDDC 101602
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1102 AM CDT THU AUG 10 2017

KSC187-101615-
/O.CON.KDDC.SV.W.0283.000000T0000Z-170810T1615Z/
Stanton KS-
1102 AM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL STANTON COUNTY...

At 1101 AM CDT, a severe thunderstorm was located near Johnson City, 
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 10180 3773 10157 3744 10169 3751 10187
TIME...MOT...LOC 1601Z 293DEG 31KT 3757 10167 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
365 
WWUS53 KDDC 101612
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1112 AM CDT THU AUG 10 2017

KSC187-101622-
/O.EXP.KDDC.SV.W.0283.000000T0000Z-170810T1615Z/
Stanton KS-
1112 AM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANTON COUNTY WILL
EXPIRE AT 1115 AM CDT...
    
The severe thunderstorm which prompted the warning is moving out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 3773 10180 3773 10157 3744 10169 3751 10187
TIME...MOT...LOC 1612Z 283DEG 20KT 3757 10165 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:13 AM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 8:13 AM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
913 AM CDT Thu Aug 10 2017

.SYNOPSIS...
Issued at 257 AM CDT Thu Aug 10 2017

The synoptic pattern through Sunday will be characterized
by upper level troughing over the northern plains and upper
midwest and a baroclinic zone across the southern and central
plains. A component of the mid level flow across the Rockies
will result in weak low level troughing over the southern high
plains and low level moisture inflow into southwestern Kansas
along with weak cold fronts approaching from the north before
stalling. Unseasonable strong mid to high level flow across the
Rockies with embedded disturbances can be expected. There is no
sign even after this weekend of upper level ridging returning to
the plains. Instead, a mainly zonal flow pattern with embedded
disturbances will develop and persist, along with continued ample
low level moisture from the south.

&&

.UPDATE...
Issued at 913 AM CDT Thu Aug 10 2017

Updated grids and forecast products through tonight to align with
current trends and thinking. Presently, weak thunderstorms are
entering western Morton county, with stronger activity in eastern
Colorado approaching Hamilton county from the west. Included some
pops in the short term to accomodate this activity. HRRR/12z NAM
solutions spread this activity into the SW zones through midday,
and will probably need to increase pops again for this scenario.
Storm intensity will likely increase by afternoon as instability
increases. Much more concerned about severe potential this evening
and tonight. New 12z NAM shows continuity from many of its
previous runs, showing MCS generation starting near the KS/CO
border north of Syracuse around 7 pm, with a severe forward-
propogating MCS blasting its way SE across SW KS this evening and
tonight, exiting the southern zones (Oklahoma border) by 4 am.
Included large hail and damaging winds in the grids for the NW
zones this afternoon. More importantly, included damaging winds
and heavy rain in the grids for all zones this evening and
tonight. A high end damaging wind event is possible, given the
strong convective /QPF signal 12z NAM is displaying. Along with
increasing severe mention in products, will be enhancing severe
risk in social media, perform a conference call with emergency
management around midday, and coordinate with SPC to increase
severe risk categories (particularly for wind and for tonight).

&&

.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Thu Aug 10 2017

A weak cold front will approach western Kansas this evening as
a disturbance in northwesterly flow passes to our northeast.
Ample low level moisture, surface heating and 40-50kt 0-6 km
bulk shear all point to the possibility of thunderstorms,
some severe. Supercell structures are possible this afternoon
and early this evening before the convection evolves into a
large cluster, possibly accompanied by damaging wind. This event
will end in the late evening hours along the Oklahoma state line.
Hail as large as tennis balls and wind gusts in excess of 70 mph
are expected with the strongest storms. Highs today should reach
into the 80s after the morning fog burns off. Temperatures tonight
will fall back into the lower to middle 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 257 AM CDT Thu Aug 10 2017

There are chances for thunderstorms every day, except perhaps
for Sunday. Heavy rainfall will be the main concern although
given the aforementioned upper level pattern with upper level jet
persisting, severe weather certainly can't be ruled out.
Placement of low level boundaries and air mass recovery will be
key to any severe episodes and these won't be known with much
detail until perhaps the day before. High temperatures will be
mainly in the upper 70s to 80s unless it happens to be raining in
the afternoon. Lows should be in the lower to middle 60s given
that dewpoints should stay close to that range along with light
nighttime winds.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 603 AM CDT Thu Aug 10 2017

LIFR stratus and areas of LIFR fog can be expected at Hays
through 14z Thursday. Low clouds and fog will also be possible
around Garden City, Dodge City, and Liberal but at this time it
does not appear that the fog will be as dense as what is currently
expected at Hays early this morning. The LIFR/IFR stratus will
gradually improve through late morning from southwest to northeast
with VFR conditions expected at all TAF sites by 18z Thursday.

Scattered thunderstorms are expected to develop ahead of an upper
level disturbance this afternoon as it exits the Central Rockies
and moves out into the Western High Plains. Areas most favorable
for this convection will be along a surface cold front that will
be cross southwest Kansas between 21z Thursday and 03z Friday.
Models indicating VFR conditions likely this afternoon and early
tonight but mvfr to possibly even a brief period of IFR conditions
will be possible with the stronger thunderstorms. These stronger
storms will also producing very heavy rainfall and gusty winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  64  83  66 /  40  70  20  50
GCK  85  62  81  65 /  50  70  20  50
EHA  87  62  80  64 /  30  80  20  50
LBL  90  65  82  67 /  20  80  20  50
HYS  84  62  82  65 /  50  60  10  50
P28  90  67  85  68 /  50  70  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CDT /9 AM MDT/ this morning for
KSZ030-031-043>046-061>065-075>079.

&&

UPDATE...Turner
SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Aug 10, 3:11 AM MDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CDT Thu Aug 10 2017

KSZ030-031-043>046-061>066-074>081-084>090-110915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms with localized heavy rain are expected to develop
this afternoon and evening. These could be severe with hail as
large as tennis balls and wind gusts in excess of 70 mph. An
isolated tornado or two is also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Fog: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms with locally heavy rain every
day, with the lowest chance on Sunday. Severe storms with hail
and damaging wind can't be ruled out.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Storms spotters will be needed this afternoon and early tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Special weather statement, Aug 10, 8:57 AM MDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
857 AM MDT THU AUG 10 2017

KSZ061-101600-
Hamilton KS-
857 AM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 1000 AM
MDT...

At 857 AM MDT, Doppler radar was tracking a strong thunderstorm very
near Holly, or 20 miles west of Syracuse, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Coolidge and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10204 3826 10157 3780 10156 3779 10204
TIME...MOT...LOC 1457Z 268DEG 25KT 3803 10212

TURNER
Special weather statement, Aug 10, 9:23 AM MDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1023 AM CDT THU AUG 10 2017

KSZ061-074-101615-
Stanton KS-Hamilton KS-
1023 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND STANTON
COUNTIES UNTIL 1115 AM CDT/1015 AM MDT/...

At 1023 AM CDT/923 AM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles northwest of Manter, or 18 miles northwest of
Johnson City, moving southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3781 10204 3782 10154 3743 10155 3759 10204
TIME...MOT...LOC 1523Z 278DEG 16KT 3772 10204

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:43 PM MDTSevere Thunderstorm WarningDDCBarber17 min
Aug 9, 7:07 PM MDTSpecial Weather StatementDDCBarber38 min
Aug 9, 7:21 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche19 min
Aug 9, 7:26 PM MDTSevere Thunderstorm WarningDDCBarber20 min
Aug 9, 7:27 PM MDTSpecial Weather StatementDDCComanche33 min
Aug 10, 3:31 AM MDTDense Fog AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 10 more5 hr
Aug 10, 8:57 AM MDTSpecial Weather StatementDDCHamilton63 min
Aug 10, 9:23 AM MDTSpecial Weather StatementDDCStanton52 min
Aug 10, 10:08 AM MDTSpecial Weather StatementDDCGrant52 min
Aug 10, 10:21 AM MDTSpecial Weather StatementDDCScott39 min
Aug 10, 10:36 AM MDTSpecial Weather StatementDDCSeward, Stevens39 min
Aug 10, 10:50 AM MDTSevere Thunderstorm WarningDDCSeward, Stevens38 min
Aug 10, 11:03 AM MDTSpecial Weather StatementDDCGray, Hodgeman, Lane, Ness57 min
Aug 10, 12:39 PM MDTFlash Flood WatchDDCBarber, Clark, Comanche, Finney, Ford, Grant and 12 more15 hr
Aug 10, 12:52 PM MDTSevere Thunderstorm WarningDDCTrego53 min
Aug 10, 1:11 PM MDTTornado WarningDDCTrego49 min
Aug 10, 1:32 PM MDTTornado WarningDDCTrego43 min
Aug 10, 1:48 PM MDTSevere Thunderstorm WarningDDCEllis, Trego57 min
Aug 10, 2:10 PM MDTFlash Flood WarningDDCTrego3 hr
Aug 10, 2:15 PM MDTSevere Thunderstorm WarningDDCLane, Scott30 min
Aug 10, 2:16 PM MDTSevere Thunderstorm WarningDDCEllis, Rush, Trego44 min
Aug 10, 3:04 PM MDTSevere Thunderstorm WarningDDCEllis, Rush22 min
Aug 10, 3:14 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Aug 10, 3:48 PM MDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Aug 10, 4:18 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt21 min
Aug 10, 4:30 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa60 min
Aug 10, 4:42 PM MDTSevere Thunderstorm WarningDDCPratt, Stafford63 min
Aug 10, 5:24 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.